Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2018, 3:05 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 13, 2018, 4:00 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 152 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:39 PM CDT | TSTM WND GST 49 | Colwell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
339
WUUS53 KARX 132005
SVRARX
IAC067-131-132100-
/O.NEW.KARX.SV.W.0073.180713T2005Z-180713T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
305 PM CDT FRI JUL 13 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Mitchell County in north central Iowa...
Floyd County in north central Iowa...
* Until 400 PM CDT.
* At 304 PM CDT, severe thunderstorms were located along a line
extending from near Nora Springs to Marble Rock, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Rudd around 315 PM CDT.
Osage around 330 PM CDT.
Charles City and Floyd around 335 PM CDT.
Nashua around 345 PM CDT.
Riceville around 400 PM CDT.
Other locations impacted by these severe thunderstorms include
Colwell, Orchard, County Roads B 60 And T 18, Rock Creek and
Idlewilde State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9302 4339 9255 4291 9255 4291 9302
TIME...MOT...LOC 2004Z 253DEG 21KT 4318 9300 4297 9287
HAIL...1.00IN
WIND...60MPH
$$
Baumgardt5 follow-up statements
451
WWUS53 KARX 132014
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
314 PM CDT FRI JUL 13 2018
IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
314 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...
At 313 PM CDT, severe thunderstorms were located along a line
extending from near Nora Springs to near Marble Rock, moving east at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Charles City, Osage and Floyd around 335 PM CDT.
Nashua around 345 PM CDT.
Riceville around 400 PM CDT.
Other locations impacted by these severe thunderstorms include
Colwell, Orchard, County Roads B 60 And T 18, Rock Creek and
Idlewilde State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9302 4339 9255 4291 9255 4291 9302
TIME...MOT...LOC 2013Z 247DEG 21KT 4321 9295 4300 9282
HAIL...1.00IN
WIND...60MPH
$$
Baumgardt115
WWUS53 KARX 132025
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
325 PM CDT FRI JUL 13 2018
IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
325 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...
At 324 PM CDT, severe thunderstorms were located along a line
extending from near Osage to near Greene, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Charles City around 335 PM CDT.
Nashua around 340 PM CDT.
Riceville around 355 PM CDT.
Other locations impacted by these severe thunderstorms include
Colwell, Orchard, Rock Creek, Idlewilde State Park and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
&&
LAT...LON 4326 9302 4339 9255 4291 9255 4291 9292
4312 9302
TIME...MOT...LOC 2024Z 244DEG 28KT 4325 9284 4296 9273
HAIL...0.88IN
WIND...60MPH
$$
Baumgardt588
WWUS53 KARX 132034
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
334 PM CDT FRI JUL 13 2018
IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
334 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...
At 332 PM CDT, severe thunderstorms were located along a line
extending from near Osage to 6 miles west of Nashua, moving east at
30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. No reports of severe weather have been
received yet with these storms.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Nashua around 345 PM CDT.
Riceville around 355 PM CDT.
Other locations impacted by these severe thunderstorms include
Colwell, Orchard, Rock Creek, Idlewilde State Park and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4339 9255 4291 9255 4291 9283 4311 9291
4328 9295
TIME...MOT...LOC 2032Z 252DEG 27KT 4329 9275 4292 9266
HAIL...0.88IN
WIND...60MPH
$$
Baumgardt129
WWUS53 KARX 132043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
343 PM CDT FRI JUL 13 2018
IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
343 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN MITCHELL AND EASTERN FLOYD COUNTIES...
At 343 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Riceville to Nashua, moving east
at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Riceville around 355 PM CDT.
Other locations impacted by these severe thunderstorms include
Colwell, Orchard, Howards Wood Recreational Area, Idlewilde State
Park and Howardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4339 9255 4291 9255 4291 9269 4305 9271
4329 9291
TIME...MOT...LOC 2043Z 252DEG 27KT 4331 9265 4294 9256
HAIL...0.88IN
WIND...60MPH
$$
Baumgardt805
WWUS53 KARX 132058
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
358 PM CDT FRI JUL 13 2018
IAC067-131-132108-
/O.EXP.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
358 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL AND
EASTERN FLOYD COUNTIES WILL EXPIRE AT 400 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa.
LAT...LON 4339 9255 4291 9255 4291 9269 4305 9271
4329 9291
TIME...MOT...LOC 2058Z 253DEG 21KT 4333 9254 4296 9245
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 13, 2:50 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 250 PM CDT Fri Jul 13 2018 .SHORT TERM...(This evening through Saturday) Issued at 249 PM CDT Fri Jul 13 2018 At 2 PM, watching a thunderstorm bow (associated with a mesoscale convective vortex moving out of northwest Iowa) over north- central Iowa. While there has been several Severe Thunderstorm Warnings issued with bow, there has not been any reports of severe weather at this time. This bow is expected to continue to move northeast through our area this afternoon and early evening. ML CAPES are currently in the 1 to 2K J/kg along and south of Interstate 90 and they are expected to climb into the 1500 to 3000 J/kg range later on this afternoon. The effective shear is favorable for marginal supercells to develop along Interstate 90 through mid afternoon and then it moves off to the east. Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range along and south of Interstate 90. Due to this, storms should be mainly linear in nature. Bowing segments will be of greatest concern along the line for damaging winds. In addition, there could be some large hail with the initial development. The 0-1 km shear looks a little weak for tornadoes. However, it is a bit concerning seeing an easterly flow near the Interstate 90 corridor. Fortunately, the wind speeds are not that strong. Just something to watch this afternoon. Speaking of watches, SPC is currently monitoring the area for a watch. It continues to look like the severe weather threat will quickly wane by 14.01z. With precipitable water values running into the 2 to 2.3 inches and warm cloud layer depths around 4 km through this evening, any showers and storms will be highly efficient rain producers. As a result, we will have to watch for the potential of localized flooding with any training cells this afternoon and early evening. .LONG TERM...(Saturday night through Friday) Issued at 249 PM CDT Fri Jul 13 2018 On Sunday night and Monday, a longwave trough will move southeast through area. The greatest lift associated with this wave will be remain across Ontario, northern Minnesota, and Upper Michigan. The associated cold front with this system will move the area on Sunday night. With ML CAPES running in the 1 to 2K J/kg range and weak 0-3 km and 0-6km shear, the severe chances look to be marginal. From Wednesday afternoon into Friday, another longwave trough will move slowly east through the region. This will bring another round of showers and storms to the area. With ML CAPES running up to 1K J/kg range and weak 0-3 km and 0-6km shear, not anticipating any severe weather with this system. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Jul 13 2018 A line of storms is expected to initially develop across northeast Iowa, southeast Minnesota, and north of Interstate 90 in western Wisconsin somewhere 13.18z and 13.20z and then move southeast through the region. At this time the best chance of thunderstorms for KRST will be from 13.19z through 13.22z and at KLSE from 13.20z through 14.01z. There is some hints in the models that the ceilings may become MVFR toward sunrise at the TAF sites. Confidence was not high enough to include them at KRST, but did include it for KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Boyne
Hazardous weather outlook, Jul 13, 11:25 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1125 AM CDT Fri Jul 13 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1125 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon into early this evening. Some of the storms may become severe with damaging winds and locally heavy rainfall, mainly along and south of Interstate 90. The main timeframe for severe storms will be between 1 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible this weekend. Severe weather is not expected at this time. Additional thunderstorms are possible Wednesday into Thursday. It is too early to determine the severe threat for any thunderstorms later next week. .SPOTTER INFORMATION STATEMENT... Localized spotter activation may be needed between 1 PM and 8 PM over portions of northeast Iowa and southwest Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Jul 13, 10:23 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 ENE WINONA 44.05N 91.63W
07/13/2018 E1.85 INCH WINONA MN PUBLIC
&&Local storm report, Jul 13, 10:25 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM HEAVY RAIN 2 NE MOUND PRAIRIE 43.80N 91.43W
07/13/2018 M2.18 INCH HOUSTON MN CO-OP OBSERVER
&&Local storm report, Jul 13, 10:30 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 5 E DOUGLAS 44.10N 92.47W
07/13/2018 M2.18 INCH OLMSTED MN COCORAHS
&&Local storm report, Jul 13, 10:32 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN DAKOTA 43.91N 91.36W
07/13/2018 M2.11 INCH WINONA MN MESONET
&&Local storm report, Jul 13, 10:36 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 SE LA CROSSE 43.77N 91.17W
07/13/2018 M2.11 INCH LA CROSSE WI COCORAHS
0744 AM HEAVY RAIN 3 SW ZUMBRO FALLS 44.24N 92.46W
07/13/2018 M1.82 INCH WABASHA MN COCORAHS
0715 AM HEAVY RAIN 1 WSW WINONA 44.03N 91.68W
07/13/2018 M2.17 INCH WINONA MN COCORAHS
0700 AM HEAVY RAIN LEWISTON 43.99N 91.87W
07/13/2018 M2.27 INCH WINONA MN COCORAHS
0700 AM HEAVY RAIN KELLOGG-ZUMBRO RIVER 44.32N 92.00W
07/13/2018 M2.71 INCH WABASHA MN CO-OP OBSERVER
&&Special weather statement, Jul 13, 2:38 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
238 PM CDT FRI JUL 13 2018
IAZ008>010-018-019-029-132015-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
238 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST IOWA LATE THIS
AFTERNOON...
At 230 PM CDT, radar indicated strong thunderstorms developing over
north central and northeast Iowa. The thunderstorms are capable of
producing gusty winds and small hail.
Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, Osage, New Hampton, West
Union, Nashua, Calmar, Riceville, Elgin, Clermont, Elma and Maynard.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall will occur with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9303 4350 9161 4265 9161 4264 9208
4291 9208 4291 9302
TIME...MOT...LOC 1930Z 279DEG 53KT 4317 9329 4260 9219
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:37 AM CDT | Special Weather Statement | ARX | Winneshiek | 38 min |
| Jul 13, 2:38 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 37 min |
| Jul 13, 3:40 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Howard, Winneshiek | 110 min |
| Jul 13, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 48 min |
| Jul 13, 4:22 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 53 min |
| Jul 13, 4:58 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
| Jul 13, 5:08 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 112 min |
| Jul 13, 5:18 PM CDT | Special Weather Statement | ARX | Clayton | 57 min |
| Jul 13, 5:29 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 61 min |
| Jul 13, 6:16 PM CDT | Areal Flood Advisory | ARX | Clayton | 119 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.